As an initial test of our treatment, we first conducted a small pilot study to see if there were measurable benefits within 3 to 6 months of using this therapy. While we did not inform participants of whether they would receive a treatment or unaltered music, every participant in fact received a treatment. Participants reported a drop in scores on the Tinnitus Handicap Inventory (THI) within 3 months of using their personalized sound therapy for about 2 hours a day. THI is a psychometrically robust and validated questionnaire that assesses the impact of tinnitus on daily living and the degree of distress suffered by the tinnitus patient. Furthermore, we saw increased benefits after 6 months of treatment use (Figure 1). This data suggested that our treatment may be engaging brain plasticity in a positive manner, thereby gradually reducing tinnitus over time. Armed with this information, we designed a more rigorous trial that is very uncommon among research in tinnitus therapies.
Traumatic brain injury, caused by concussive shock, can damage the brain’s auditory processing areas and generate tinnitus symptoms. TBI is one of the major catalysts for tinnitus in military and veteran populations. Nearly 60% of all tinnitus cases diagnosed by the U.S. Veterans Administration are attributable to mild-to-severe traumatic brain injuries.
Research shows a frequent correlation between tinnitus and hearing loss. Because tinnitus is perceived differently by each sufferer, an exact diagnosis is essential. A doctor may conduct ENT, dental, orthodontic, and orthopedic examinations in order to establish whether a case can be medically treated or not. The pitch and volume of tinnitus can be determined by special diagnostic test, and a hearing test can reveal whether hearing loss is also involved. Treatment with hearing aids is often the first step to relief from tinnitus. Hearing aids compensate for hearing loss, which enables concentration on external sounds instead of internal noises.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Overdosing on certain prescription drugs, recreational drugs or alcohol. This can sometimes cause permanent damage to nerves that affect hearing. In some cases when a pregnant women uses drugs during pregnancy, this can cause tinnitus to develop in her child. Common drugs that might contribute to tinnitus include ototoxics, psychotropic drugs, aminoglycosides, certain antibiotics and vancomycin.
On the internet, on TV and radio commercials and in papers and magazines you can easily find many who offers a method that can cure, or at least reduce, tinnitus. This could for example be in the form of “medication” (pills and injections), herbal treatments, different types of therapy and hypnosis. But other “cures” also exist. The list of “cures” is long, and is getting longer.
Tinnitus – a sound in the head with no external source – is not a disease; it is a symptom that can be triggered by a variety of different health conditions. So what causes tinnitus? Common sources include hearing loss, ear wax buildup, ototoxic medications, and ear bone changes. No matter what the cause, the condition interrupts the transmission of sound from the ear to the brain. Some part of the hearing system is involved as well, whether the outer, middle, or inner ear.
Subjective tinnitus is the most frequent type of tinnitus. It can have many possible causes, but most commonly it results from hearing loss. When the tinnitus is caused by disorders of the inner ear or auditory nerve it is called otic (from the Greek word for ear). These otological or neurological conditions include those triggered by infections or drugs. A frequent cause is noise exposure that damages hair cells in the inner ear.
Wearable sound generators are small electronic devices that fit in the ear and use a soft, pleasant sound to help mask the tinnitus. Some people want the masking sound to totally cover up their tinnitus, but most prefer a masking level that is just a bit louder than their tinnitus. The masking sound can be a soft “shhhhhhhhhhh,” random tones, or music.
In this exercise you are going to imagine yourself in another place – as if you’re actually there. What it looks like, the smells, the sounds… You can make this exercise as long as you want to and you can take your time to visualise a number of different places, such as a forest, a garden or a beach. Here is a short example of how you can do this (remember not to rush through it).
Use other relaxation techniques. Tinnitus is understandably anxiety provoking, often a source of frustration and stress throughout the day and night. Reducing anxiety, and finding ways to relax, have benefits for both tinnitus and sleep. Relaxation exercises can reduce the aggravation of tinnitus, and make you more able to fall asleep. A few of the relaxation techniques my patients find most effective and easy to use are:
Tinnitus (pronounced ti-ni-tis), or ringing in the ears, is the sensation of hearing ringing, buzzing, hissing, chirping, whistling, or other sounds. The noise can be intermittent or continuous, and can vary in loudness. It is often worse when background noise is low, so you may be most aware of it at night when you're trying to fall asleep in a quiet room. In rare cases, the sound beats in sync with your heart (pulsatile tinnitus).